Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

June 19, 2001Jefferson County, Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2001, 3:04 PM MDT for Jefferson County, Park County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 3:04 PM MDT (21:04 UTC)
Expired
Jun 19, 2001, 3:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, CO, Park County, CO

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:05 PM MDTHail 1.75Bailey, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 192105
SVRDEN

COC059-093-192145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO
  CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BAILEY...OR ABOUT 33 MILES
  SOUTHWEST OF DENVER...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN
PARK...BAILEY...CONIFER...HIGHLAND PARK AND PINE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3949 10557 3935 10551 3943 10513 3960 10518

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM MDT, 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT TUE JUN 19 2001

SHORT TERM DISCUSSION:  IN THE SHORT TERM STORMS ROLLING OFF THE FNT
RNG FOOTHILLS LOOKING INTERESTING.  HWVR AS THEY DRIFT FARTHER ONTO
THE PLAINS INTO SOME PRETTY STABLE/CAPPED AIR MOST SHOULD DISSIPATE.
WHEREAS...HIGHER AREAS OF DOUGLAS...ELBERT AND LINCOLN CTYS COULD
SEE STORMS HOLD TOGETHER WHERE CONVECTIVE TEMPS HV LKLY BEEN REACHED
WITH ALL THE SUNSHINE THEY SEEN.  HAIL MAIN THREAT WITH THESE STORMS
AND WOULD NOT RULE OUT ONE OR TWO STORMS GOING SVR.  OTWS...E-SELY
UPSLOPE FLOW BELOW 650 MBS PROGD TO REMAIN IN PLACE FM FTHLS
EASTWARD THRU WED NGT WITH YET ANOTHER REINFORCING SURGE OF COOL AIR
ARRIVING BY ERLY WED AFTN AS A COOL SFC HIGH SLIPS SEWRD OUT OF WY
AND FLOW ALOFT TRANSITIONS FM ZONAL TO NWLY. ETA TEMP/ THICKNESS
GRIDS SHOW TEMPS ON WED SOME 5-8C LOWER THAN TODAY E OMTNS.  AM A
BIT SKEPTICLE WITH THE AMOUNT OF COOLING PORTRAYED BY ETA.  FOR NOW
WILL GO A FEW DEGS COOLER BASED ON THE AMT OF CLOUD DVR ANTICIPATED.
NOTE...12Z/ETA NOT FM NCEP BUT RATHER FM THE AIR FORCE.  SO NOT
KNOWING ITS BIASES WILL AVOID MAKING ANY BIG CHANGES TO ONGOING
FCST.  YET...MM5...AVN AND NOGAPS LOOK SIMILAR TO AIR FORCE ETA.
WITH THAT IN MIND...DEWPT/RH GRIDS SHOW LOW LVL MOISTURE REMAINING
HIGH NEXT 48 HRS WITH DEEPEST MOISTURE ALG FNT RNG WITH STRONGEST
UPSLOPE FLOW WED AFTN/EVE.  ETA QPF AMTS ALG THE FRONT RANGE IN THE
0.10-0.25 INCH RANGE THIS TUE EVE /00Z-06Z/ WITH ANOTHER 0.15-0.35
INCH AMTS FM 18Z/WED TO 06Z/THU.  ETA AND AVN SOUNDINGS DO NOT LOOK
REAL FAVORABLE FOR CONVECTIVE INITIATION WED...ALTHOUGH SPC SHOWS
NERN CO UNDER A GENERAL RISK.  CAN/T ARGUE WITH THAT AS T-STORMS
COULD POP WITH NEXT SURGE DURING AFTN HRS.

LONG TERM DISCUSSION:  WARM UPR RIDGE BUILDS OVR RGN ON THU...
ALTHOUGH LOW LVL MOISTURE SLOW TO FLUSH OUT ALONG THE FNT RNG DURING
MRNG HRS.  BY AFTN...THINGS DRY OUT AND WARM UP WITH TEMPS RETURNING
TO NORMS.  FRI AND SAT LOOKS VRY WARM AND DRY WITH W-SWLY FLOW SFC
AND ALOFT.  SUN...MRF HINTS AT AN INCREASE IN MID-LVL MOISTURE OVR
THE MTNS AND FNT RNG FTHLS WITH SUBTROPICAL MSTR UNDERCUTTING
RIDGE.  THEREFORE WILL GO WITH A SLGT CHC OF T-STORMS SUN AND LV IT
AT THAT.  BAKER

.DEN...NONE.

In the hours before

Special weather statement, Jun 19, 10:00 AM MDT, 5 hours 4 minutes before
COZ030>051-192000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT TUE JUN 19 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST...BUT STABLE AIRMASS WILL REMAIN FIRMLY
ENTRENCHED ACROSS THE EASTERN PLAINS TODAY WHICH WILL PRECLUDE ANY
POSSIBILITY OF THUNDERSTORMS EAST OF THE MOUNTAINS.  HOWEVER...
ENOUGH CLEARING WILL OCCUR OVER THE MOUNTAINS TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG THE EAST SIDE OF THE DIVIDE THIS AFTERNOON.  SOME
OF THESE STORMS WILL MOVE INTO THE FOOTHILLS BY LATE AFTERNOON...BUT
WILL STAY OUT OF THE FRONT RANGE AND PLAINS ENTIRELY.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Special weather statement, Jun 19, 10:42 AM MDT, 4 hours 22 minutes before
COZ030>051-192000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT TUE JUN 19 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST...BUT STABLE AIRMASS WILL REMAIN FIRMLY
ENTRENCHED ACROSS THE EASTERN PLAINS TODAY WHICH WILL PRECLUDE ANY
POSSIBILITY OF THUNDERSTORMS EAST OF THE MOUNTAINS.  HOWEVER...
ENOUGH CLEARING WILL OCCUR OVER THE MOUNTAINS TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG THE EAST SIDE OF THE DIVIDE THIS AFTERNOON.  SOME
OF THESE STORMS WILL MOVE INTO THE FOOTHILLS BY LATE AFTERNOON...BUT
WILL STAY OUT OF THE FRONT RANGE AND PLAINS ENTIRELY.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Special weather statement, Jun 19, 2:00 PM MDT, 1 hour 4 minutes before
COZ030>051-262100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT TUE JUN 19 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  MID LEVEL MOISTURE HAS INCREASED OVER THE REGION EARLY
THIS AFTERNOON.  COLD AIR NEAR THE SURFACE HAS LEAD TO A VERY STABLE
ATMOSPHERE OVER THE PLAINS. HOWEVER...THE ATMOSPHERE IS MODERATELY
UNSTABLE OVER THE MOUNTAINS AND FOOTHILLS. SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS.  SOME OF THESE
STORMS WILL BRING BRIEF HEAVY RAIN AND SMALL HAIL.  NO THUNDERSTORMS
ARE EXPECTED OVER THE PLAINS THIS AFTERNOON...EXCEPT IN FRONT RANGE

AREAS ADJACENT TO THE FOOTHILLS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:34 PM MDTSevere Thunderstorm WarningBOUJefferson, Park36 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.